Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 16, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 2, 2004, 6:18 PM EDT for Osceola County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 6:18 PM EDT (22:18 UTC)
- Expired
- May 2, 2004, 7:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 46 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 022218
SVRMLB
FLC097-022315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
618 PM EDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OSCEOLA COUNTY
IN EAST CENTRAL FLORIDA
* UNTIL 715 PM EDT
* AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTHWEST OF HOLOPAW TO
KENANSVILLE...OR FROM 9 MILES NORTHEAST OF LAKE KISSIMMEE TO
KENANSVILLE...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR HOLOPAW AT 640 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND CULVERTS.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
LAT...LON 2782 8100 2788 8103 2797 8113 2797 8127
2806 8124 2807 8093
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SUN MAY 2 2004 ...CONCERN FOR STRONG TO SEVERE THUNDERSTORMS AGAIN THIS EVENING... .DISCUSSION... MORE SOUTHERLY LOW LEVEL FLOW TODAY IS KEEPING ECSB AND ASSOCD SHOWERS/STORMS CLOSER TO THE EAST COAST THAN PREVIOUS DAYS. VIS SAT IMAGERY SHOWS A DIFFUSE WCSB MAKING ITS WAY EAST ACROSS THE FL PENINSULA. AND SFC OBS SHOW ECSB HAS JUST PASSED THRU DAB. STRONG HEATING HAS PRODUCED HIGH INSTABILITY...ADAS MESOSCALE ANALYSIS SHOWS -8 LI OVER CENTRAL FL. EXPECT COVERAGE AND INTENSITY OF LIGHTNING STORMS TO INCREASE THE REMAINDER OF THE AFTN. STRONG TO SEVERE STORMS CONTAINING VERY HEAVY RAIN...EXCESSIVE LIGHTNING AND POSSIBLY DAMAGING WINDS ARE EXPECTED TO RESULT FROM THE COLLISION OF THE SEA BREEZES...SO THIS SHOULD BE THE MAIN SHOW BETWEEN 6 AND 9 PM. HAIL IS ALSO POSSIBLE WITH H5 TEMPS AT -11C. THE COLLISION SHOULD OCCUR EAST OF LAKE COUNTY WHERE THEY HAVE SEEN TORRENTIAL RAINS LAST COUPLE NIGHTS. MONDAY THROUGH TUESDAY...COLD FRONT MOVES THROUGH FORECAST AREA AND SHOULD BRING NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS. RAINFALL IS NEEDED OVER ALL BUT NORTHERN PORTION OF FORECAST AREA WHICH GOT SOAKED YESTERDAY. BROAD AREA OF HIGH MOISTURE ASSOCIATED WITH THE FRONT INDICATED BY MODELS WILL PROBABLY BRING ONE PRIMARY LINEAR AREA OF RW/TRW BUT ABUNDANT MOISTURE AND LEFTOVER CONVECTION FROM THIS EVENING WILL MEAN A DECENT CHANCE OF RAIN THROUGHOUT THE DAY MONDAY. THE MAIN THREAT OF THUNDERSTORMS AND EXCESSIVE RAIN SHOULD BE FROM AROUND 15 GMT TO 21 GMT. UNIDIRECTIONAL FLOW AND LESS INSTABILITY THAN TODAY INDICATE A LESSER THREAT OF SEVERE STORMS AND THAT THE GREATEST CHANCE OF ISOLATED SEVERE THUNDERSTORMS WOULD PROBABLY BE LIMITED TO SOUTHERN PORTION OF FORECAST AREA. ETA IS QUICKER THAN GFS IN MOVING FRONT THROUGH AND GRIDDED FORECAST IS A BIT OF A COMPROMISE IN TIMING. EXPECT PRECIP TO BE ENDING TUESDAY MORNING OVER EXTREME SOUTHERN PORTION OF FORECAST AREA. GENERALLY ACCEPTED GFS MIN/MAX TEMPS AND SHAVED GFS POPS JUST A BIT AND MOVED THEM A TAD LITTLE FASTER. WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE RIDGE BEHIND THE FRONT SETTLES IN OVER FORECAST AREA THROUGH FRIDAY AND TEMPERATURES REMAIN MODERATE DUE TO ONSHORE EASTERLY FLOW. LONG RANGE GFS INDICATES RIDGE AXIS REMAINS IN CONTROL THROUGH SUNDAY WITH PERHAPS ENOUGH MOISTURE AND INSTABILITY TO GENERATE ISOLATED SEA BREEZE CONVECTION BUT TOO FAR OUT TO MENTION AT THIS TIME WITH CONFIDENCE. MARINE...WILL CONTINUE SCEC OVERNIGHT EVEN THOUGH WINDS HAVE DECREASED AT BIT THIS AFTERNOON. CURRENTLY BUOY WINDS 14G16 KNOTS WITH 5 FT SEAS AND 6 SECOND PERIOD. MESO ETA INDICATES WINDS SHOULD RETURN TO 15 TO 20 KT RANGE OVER NIGHT WITH STRENGTHENING PRESSURE GRADIENT AHEAD OF APPROACHING COLD FRONT AND SEAS SHOULD REMAIN AROUND 5 TO 6FT. NORTHEASTERLY WINDS OF 10 TO 15 KTS BEHIND THE FRONT ON TUESDAY WILL GRADUALLY SHIFT TO MORE EASTERLY BY LATE WEDNESDAY AND THURSDAY AND THEN WEAKEN AS HIGH PRESSURE RIDGE SETTLES OVER COASTAL WATERS ON FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DAB 68 81 62 78 / 50 70 30 10 MCO 69 82 62 81 / 50 70 30 10 MLB 69 83 63 78 / 40 60 40 10 VRB 70 84 63 78 / 30 60 50 20 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KELLY LONG TERM...HAGEMEYER
Hazardous weather outlook, May 2, 5:25 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 525 AM EDT SUN MAY 2 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 022200- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 525 AM EDT SUN MAY 2 2004 .DAY ONE...TODAY AND TONIGHT ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL AGAIN FORM THIS AFTERNOON SIMILAR IN STRENGTH AND LOCATION AS COMPARED TO SATURDAY. HOWEVER...BECAUSE THE WINDS ARE A LITTLE MORE SOUTHERLY TODAY...THUNDERSTORMS WILL ALSO HAVE A BETTER CHANCE TO AFFECT LOCATIONS CLOSER TO THE CENTRAL FLORIDA EAST COAST...ESPECIALLY NORTH OF COCOA BEACH. THE MAIN ORGANIZING AND LIFTING FACTOR WILL BE THE SEA BREEZES. WHERE THESE SEA BREEZE BOUNDARIES COLLIDE LATER IN THE DAY...THERE WILL BE A LOW THREAT FOR SEVERE THUNDERSTORM WINDS AND HAIL...MAINLY NORTH AND WEST OF A LINE FROM KISSIMMEE TO TITUSVILLE. IMPORTANTLY...THIS SAME AREA WILL HAVE A MODERATE THREAT FOR LIGHTNING AS SOME OF THE STORMS MAY CONTAIN EXCESSIVE CLOUD TO GROUND LIGHTNING ACTIVITY. REMEMBER... LIGHTNING IS ALWAYS THE FIRST THUNDERSTORM HAZARD TO ARRIVE AND THE LAST TO LEAVE A LOCATION. ...FLOOD IMPACT... ABUNDANT RAIN FELL YESTERDAY OVER LAKE COUNTY ASSOCIATED WITH AFTERNOON AND EVENING THUNDERSTORMS. SINCE A SIMILAR STORM FORECAST IS EXPECTED FOR TODAY...LAKE COUNTY WILL ALSO HAVE A MODERATE THREAT FOR LOCALIZED FLOODING. ...RIP CURRENT IMPACT... SOUTHEAST TO SOUTH WINDS AROUND 15 KNOTS WILL PREVAIL ALONG THE IMMEDIATE COAST TODAY AND SUPPORT A LONGSHORE CURRENT. THIS WILL INCREASE THE LIKELIHOOD THAT OCEAN SWIMMERS WILL ENCOUNTER A RIP CURRENT. WHEN SWIMMING...KEEP A LIFE GUARD WITHIN SITE AT ALL TIMES. ...MARINE THUNDERSTORM GUST IMPACT... SOME LATE AFTERNOON AND EVENING STORMS OVER LAND MAY PUSH OUT OVER THE INTRACOASTAL AND NEARSHORE WATERS NORTH OF CAPE CANAVERAL TO PRODUCE CONVECTIVE MARINE WINDS GUSTS TO 34 KNOTS. THE THREAT IS LOW BUT MARINERS ARE TO BE ADVISED. ...WIND AND SEA IMPACT... THE WINDS OVER THE MARINE AREA WILL BE SOUTHEAST TO SOUTH AT 15 TO 20 KNOTS. THIS WILL DRIVE SEAS TO 4 TO 6 FEET. THEREFORE...SMALL CRAFT SHOULD EXERCISE CAUTION TODAY. .DAYS TWO THROUGH SEVEN... A COLD FRONT IS EXPECTED TO PASS SOUTHWARD THROUGH THE FORECAST AREA ON MONDAY...BRINGING A CHANCE FOR SHOWERS AND STORMS JUST AHEAD OF IT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. 99
In the hours before
Special weather statement, May 2, 5:55 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 555 PM EDT SUN MAY 2 2004 FLZ044-144-022300- NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY- 555 PM EDT SUN MAY 2 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL WILL AFFECT LAKE COUNTY... AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM 10 MILES NORTHWEST OF MASCOTTE TO GROVELAND...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL THROUGH 700 PM INCLUDE OKAHUMPKA...HAWTHORNE ...LAKE HARRIS AND LEESBURG. IF THE STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:03 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 32 min |
| May 1, 11:42 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 58 min |
| May 2, 7:16 PM EDT | Special Marine Warning | MLB | 89 min | |
| May 2, 7:28 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 62 min |
| May 2, 7:45 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.